Kansas, 2023

Drought in Kansas, July 1 to 31, 2023

July 1 to 31, 2023 · NWS GID · 6 events in 6 counties and zones

S. Drought Monitor (USDM), with all but a tiny fraction of the domain mired in at least Moderate Drought (D1) through the month as a long-term drought situation persisted.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During July 2023, the vast majority of this six-county North Central Kansas area spent the entire month assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with all but a tiny fraction of the domain mired in at least Moderate Drought (D1) through the month as a long-term drought situation persisted. July marked the 18th-consecutive month with at-least-D2 plaguing portions of the local area, and the fourth-straight month with at least limited coverage of worst-off Extreme Drought (D3) and Exceptional Drought (D4). For North Central Kansas as a whole, July rainfall was somewhat variable, but fortunately few areas were overly-dry (see below for more specific precipitation details). Focusing on county-level USDM drought category specifics during, the majority of North Central Kansas remained stable/unchanged for the month. However, pockets of the four western-most counties (especially Rooks/Osborne) realized one-category improvement (including the removal of D4 from western Rooks), while a small portion of northern Jewell County saw one-category degradation. Digging into the details, the month began with the drought situation standing as follows: 1) Worst-off D4 lingered within western Rooks County...2) D3 encompassed most of primarily Osborne, Rooks and western Mitchell counties...3) D2 prevailed across most of the remainder of the area...4) Small zones of locally-best-off D1 resided in northwestern Phillips and southeastern Mitchell counties. During July, most categorical changes occurred during the first half of the month, including a modest reduction in D3 over primarily Rooks/Osborne counties and a small decrease of D1 in northwestern Phillips County. On a negative note, parts of northeastern Jewell County received a one-category degradation to D3. During the latter half of the month, the only change was the aforementioned one-category improvement (removal of D4) from western Rooks County. By month's end, the drought situation had evolved to the following: 1) Despite a slight reduction in its areal coverage, D3 was still present over much of Rooks, Osborne and western Mitchell counties, along with small parts of Phillips, Smith and Jewell...2) D2 still prevailed across the majority of the area...3) Limited zones of D1 remained over northwestern Phillips and far southeastern Mitchell counties...4) A small part of northwestern Phillips County boasted best-off D0 (marking the first time since late-May that any part of North Central Kansas was void of a D1-or-worse drought category).

Turning to July 2023 rainfall details, modest variability was the overall theme. The majority of North Central Kansas registered between 2.20-4.30 inches...generally 50-100 percent of normal. Unfortunately, at least three-fourths of the area registered at least slightly-below normal amounts, but thankfully no more than 10 percent of the domain checked in with less than half of normal (few places markedly dry). Per around 25 NWS and CoCoRaHS observers, some of the lowest July tallies included: 1.14 in Formoso, 2.09 in Smith Center, 2.19 at Lovewell Dam and 2.65 near Burr Oak. On the more fortunate (but limited in scope) side of the measuring stick, a few of the highest, near-to-slightly-above-normal tallies featured: 6.16 at Kirwin Dam, 5.84 in Beloit, 5.32 at Plainville and 4.34 in Cawker City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 30, 11:05 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 30, 11:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1205 AM CDT Sat Jul 1 2023

...Aviation Update...

.DISCUSSION...(This evening through Friday)
Issued at 345 PM CDT Fri Jun 30 2023

Key Messages:

* Severe thunderstorms are possible across the area beginning late
  this afternoon and continuing into tonight.

* Showers and thunderstorms are possible for Saturday but severe
  weather is not expected. Temperatures will be cooler for Saturday.

* Warmer and drier conditions are expected beginning Sunday. Rain
  and storm chances return on Monday, and temperatures begin
  cooling again on Wednesday.

Today and tonight...

An upper trough centered just to the west of the region is
beginning to move over the Central Plains. This has resulted in an
increase in upper lift over north central Kansas and south
central Nebraska. Showers and thunderstorms are expected to
develop late this afternoon into this evening and continue into
the overnight hours. The CAPE and 0 to 6 km wind shear are
currently fairly high across the area. The CAPE will weaken some
this evening. Models are differing some on when the convection
will begin but confidence is fairly high that showers and
thunderstorms will move across most of the area this evening into
tonight. Severe thunderstorms will be possible beginning late this
afternoon into the overnight period. Hail up to the size of ping
pong balls and 60+ mph winds are possible. Heavy rainfall leading
to localized flash flooding is possible this evening and
overnight. Temperatures today will continue to cool with highs
ranging from the upper 70s to the upper 80s. Temperatures across
parts of the area today are being kept cooler due to cloud cover.
Low temperatures tonight will range from the upper 50s to upper
60s.

Saturday...

The upper trough will continue passing over the Central Plains on
Saturday with rain and thunderstorms remaining possible. Even though
CAPE values will be fairly high on Saturday, wind shear and mid-
level lapse rates will be low so severe weather is not expected.
Cooler air will move into the area on Saturday with highs in the mid
70s to mid 80s.

Sunday through next Friday...

Warmer and drier conditions are expected for Sunday as the upper
trough passes to the east of the region. Temperatures will warm up
into the mid 80s to lower 90s. An upper disturbance will move
overhead on Monday possibly bringing some showers and thunderstorms.
Temperatures on Monday will continue to heat up with highs in the
upper 80s to mid 90s. An upper trough moving over the Northern
Plains on Tuesday will bring a cold front into the region. This
front will not have much impact on temperatures until Wednesday.
Highs on Tuesday will likely range from the upper 80s to mid 90s.
High temperatures on Wednesday will range from the mid 70s to near
90 degrees with rain and storm chances increasing. Temperatures
continue to cool on Thursday with highs ranging from the lower 70s
to near 80 degrees. Rain and thunderstorm chances continue as an
upper disturbance moves over the area at the base of the upper
trough. Temperatures will begin to warm back up next Friday. Low
temperatures will generally be in the 50s and 60s.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1140 PM CDT Fri Jun 30 2023

The models bring in a couple rounds of -SHRA/VCTS to the TAF sites
over the next 18hrs or so. Timing wise, models have precip this
morning and again in the afternoon before the upper trough moves
off this evening. If we get some more precip overnight, the HRRR
is hinting at some patchy MVFR/IFR around GRI. Will keep it MVFR
for now, but wouldn't be surprised if something drifted into the
TAF sites this morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Schuldt
AVIATION...Beda
Hazardous weather outlook, Jun 30, 9:35 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1035 PM CDT Fri Jun 30 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1035 PM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms will remain possible across the outlook
area through the rest of tonight...and while a few may be on the
strong side, severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Off and on thunderstorm chances are expected through the extended
forecast period with a break in activity possible on Sunday
through the morning hours Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through the rest of
tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jun 30, 7:53 PM CST, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
853 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     Hail             8 SSE Osborne           39.34N 98.64W
06/30/2023  M1.50 inch       Osborne            KS   Trained Spotter

            Ongoing ping pong ball sized hail.

&&

SR
Local storm report, Jun 30, 7:54 PM CST, 4 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
854 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     Hail             6 SSE Osborne           39.37N 98.66W
06/30/2023  E0.88 inch       Osborne            KS   Trained Spotter

            Ongoing dime to nickel sized hail.

&&

SR
Special weather statement, Jun 30, 8:29 PM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
929 PM CDT Fri Jun 30 2023

KSZ019-010300-
Mitchell KS-
929 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of Mitchell County
through 1000 PM CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beloit, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Beloit around 935 PM CDT.

Other locations in the path of this storm include Asherville and
Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.

&&

LAT...LON 3922 9835 3957 9834 3956 9793 3922 9793
TIME...MOT...LOC 0229Z 267DEG 26KT 3938 9817

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rossi
Local storm report, Jun 30, 8:33 PM CST, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
933 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Tstm Wnd Gst     7 E Tipton              39.35N 98.34W
06/30/2023  M59 MPH          Mitchell           KS   Mesonet

&&

ADP
Local storm report, Jun 30, 8:49 PM CST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
949 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     Rain             6 NW Loup City          41.34N 99.05W
06/30/2023  M3.60 inch       Sherman            NE   Public

            Storm total rainfall approximately 6 NW of
            Loup City relayed via EM.

&&

ADP
Local storm report, Jun 30, 8:55 PM CST, 3 hours 5 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Hastings NE
955 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Tstm Wnd Dmg     Damar                   39.32N 99.58W
06/30/2023                   Rooks              KS   Public

            Reported relayed via KAKE of some tree
            damage in Damar. Time est from radar.

0725 PM     Hail             4 S Stockton            39.38N 99.27W
06/30/2023  E1.50 inch       Rooks              KS   Trained Spotter

            Corrects previous hail report from 4 S
            Stockton. Report via Twitter of ping pong
            ball sized hail, broken windows at this
            location. Time estimated from radar.

0728 PM     Tstm Wnd Dmg     1 NNE Webster State Par 39.41N 99.45W
06/30/2023                   Rooks              KS   Emergency Mngr

            Camper overturned at Webster lake.

0728 PM     Hail             1 N Webster State Park  39.41N 99.45W
06/30/2023  E0.75 inch       Rooks              KS   Emergency Mngr

0738 PM     Hail             5 WNW Stockton          39.47N 99.36W
06/30/2023  E0.75 inch       Rooks              KS   Emergency Mngr

            Pea to Penny sized hail in Stockton.

0739 PM     Hail             7 NE Plainville         39.32N 99.22W
06/30/2023  E1.75 inch       Rooks              KS   Public

            Report via Facebook of golf ball size hail
            accompanied by 30 to 40 MPH winds.

0817 PM     Rain             4 N Webster State Park  39.46N 99.45W
06/30/2023  M1.10 inch       Rooks              KS   Trained Spotter

            Storm total rain so far.

0848 PM     Hail             6 SSE Osborne           39.37N 98.66W
06/30/2023  E0.88 inch       Osborne            KS   Trained Spotter

            Ongoing dime to nickel sized hail.

0852 PM     Hail             8 SSE Osborne           39.34N 98.64W
06/30/2023  M1.50 inch       Osborne            KS   Trained Spotter

            Ongoing ping pong ball sized hail.

0920 PM     Tstm Wnd Gst     7 E Tipton              39.35N 98.34W
06/30/2023  M59 MPH          Mitchell           KS   Mesonet

0948 PM     Rain             6 NW Loup City          41.34N 99.05W
06/30/2023  M3.60 inch       Sherman            NE   Public

            Storm total rainfall approximately 6 NW of
            Loup City relayed via EM.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Phillips

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Smith

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Drought, Jewell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Drought, Rooks

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Osborne

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Drought, Mitchell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114560, 1114561, 1114562, 1114563, 1114564, 1114565.